To view original article click here
Nancy R. Terry
Selective serotonin reuptake inhibitors (SSRIs), mainstays of psychopharmacology, effectively eliminate suicidal ideation — not to mention feelings of exhilaration, caring, and desire.
A recent study published in the British Journal of Psychiatry found that the majority of patients taking SSRIs experienced emotional detachment, feelings of indifference, personality changes, and a reduction in positive and negative emotions.
Currently, tens of millions of patients in the United States take SSRIs daily. However, evidence pertaining to the long-term effects of these drugs is scant. “In a few decades, as many as 15% of the world’s population might be on SSRIs,” comments a psychiatrist. “Although the suicide rate might decrease, I wonder what the long-term effect will be.”
The conjecture posited on Medscape’s Physician Connect (MPC), an all-physician discussion board, launches a discussion about the apparent choice in SSRI use — to be crippled by depression or functional and emotionally numb.
MPC contributors commented that their anecdotal experience aligns with that of the British study.
“In several patients on long-term SSRIs, I have noticed some subtle personality changes,” says a psychiatrist. “Of course, there’s no way of ascertaining cause and effect without a good, long-term study, but this is what I’ve observed: (1) SSRIs decrease pain (irritability, depression) but also seem to increase the threshold for what constitutes an exciting event (a person needs more novelty than previously for the same effect); and (2) SSRIs increase apathy and have the potential to decrease empathy.”
“It would be unrealistic,” adds another psychiatrist, “to think that taking a medication which significantly impacts a major neurotransmitter would not have, in some cases if not many, a significant effect on a person’s personality, either short- or long-term.” The psychiatrist comments that case studies documented in Peter Kramer’s book Listening to Prozac indicate that SSRIs strongly impact a patient’s feeling of “caring,” which can affect the patient’s relationships with friends and family.
An endocrinologist suggests that his colleagues view the film Numb, which documents filmmaker Phil Lawrence’s struggle to stop taking the popular SSRI Paxil. In the trailer for the film, Lawrence says, “I’m flatlined. This isn’t me. This is me on Paxil®.”
“These are the wonder drugs of psychiatry,” argues a psychiatrist. “They continue to benefit people over the long term, even at low doses. They help with anxiety, much more robustly than with depression, but they help in depression too. If I had my way Prozac®, Zoloft®, and Celexa® would be sold over the counter.” The psychiatrist comments that the life-time prevalence of depression is between 15% and 30%, and most people remain untreated for fear of persecution and judgment formation about their need to take antidepressant drugs. Over-the-counter distribution, he reasons, would make SSRIs more readily available to people who need them.
“I disagree about the OTC [over-the-counter] issue,” replies Stephen Grcevich, MD, a child and adolescent psychiatrist. “I think there are untoward effects of SSRIs that are still poorly understood, such as the very small but statistically significant risk of suicidal behavior in persons aged 25 and under. We also saw a subgroup of kids who displayed significant disinhibition and indifference to academics in a large, open-label, federally funded study looking at SSRI safety.” He comments that he hopes to present the study data at the 2010 annual meeting of the American Academy of Child and Adolescent Psychiatry (AACAP).
An internist who frequently prescribes SSRIs, reports that she repeatedly experienced suicidal thoughts while taking an SSRI for depression. “I have been placed by my physician on Lexapro® 3 times. In each instance, my mood lifted and crying decreased. I could sleep. In 3 days’ time, I started having thoughts that came out of the blue, such as ‘I want to drive off this bridge.’ Stopping the medication stopped the thoughts.” She says that she tells her patients about this potential side effect, but no patient has related having a similar response.
“SSRIs and then SNRIs [serotonin noradrenaline reuptake inhibitors] nearly killed me,” says an obstetrician/gynecologist. “They caused narcolepsy, and I fell asleep and drove off the road.” He comments that his level of apathy while taking the drugs was so extreme as to appear parkinsonian. “In my opinion as a patient, mild to moderate depression should be treated by cognitive behavioral therapy, not meds.”
A surgeon comments that, in many cases, SSRIs are given to patients who are only mildly depressed. “The drugs are given as mood elevators,” he says. “We essentially are giving out the drug for the same reason people self-medicate or abuse alcohol.”
“I do agree we are pushed to start meds too early on mild cases sometimes,” says a family medicine physician. “We must ask the tough questions of patients about suicidal thoughts to determine the severity of their illness. Then start a multipronged approach to treatment and not just write a script and send them out the door.”
A neurosurgeon comments that clearly there are a number of questions about SSRIs that need to be addressed:
- Should we treat mild depression knowing the risks?
- Are we educating patients about the possibility that they will experience apathy?
- Are we increasing the risk for substance abuse in patients who attempt to counterbalance induced conditions of apathy and boredom?
- Are the artificially high levels of serotonin caused by the use of SSRIs chronically changing the brain and making it impossible to withdraw from these drugs?
“I agree that higher doses and long-term use does blunt emotions,” says a pediatrician. “I used Effexor® for about 7 years and tried to wean off during that time, but at very low doses would redevelop extreme sadness that resolved when I upped the dose.” He says that working with his psychiatrist, he switched to Wellbutrin® and now experiences a wider range of appropriate emotions. “However, if I did not have another option, I would prefer Effexor® side effects over the chronic anxiety and sadness I experienced for much of my life without it.”
The authors of the British study reported a similar finding. Many participants in the study considered whether they should stop taking their medication, but viewed the side effects as preferable to the illness for which they were being treated.
“And that is the problem, isn’t it?” comments an MPC contributor. “We just don’t have meds that treat without some side effects.”< br />
The full discussion can be accessed at http://boards.medscape.com/forums/.29f65335